Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

Are there any antidepressants that do not increase sweating or are there medications that can be taken to reduce the sweating?

Answered by: Alexander Glassman

There is something called SweatSolutions.org - the International Hyperhidrosis Society. This is copied from their web-site. I think it is pretty good.

(November/December 2006) Unwanted sweating is a common side effect of treatment with anti-depressants, especially those that modulate serotonin levels in the brain. Prozac, Paxil and Celexa are commonly prescribed members of this group of drugs, known in medical circles as SSRIs (selective serotonin re-uptake inhibitors). Well-designed clinical trials have demonstrated that sweating occurs in 7% to 19% of depressed patients on these medications. In some fraction of these patients the symptoms are severe enough to cause them to stop or change their depression treatment. The exact mechanism by which these medications cause sweating is unknown, but it is thought that activation of the thermoregulatory center of the brain (the hypothalamus) is involved.

Unfortunately, many of the potential alternate antidepressants (such as Effexor, Cymbalta and Elavil) act by similar mechanisms and can have comparable side effects, leaving depressed patients in a bind. Furthermore, recent evidence suggests that interactions with other medications, in particular common migraine medications in the Triptan class (such as Imitrex and Maxalt), can exacerbate the problem and in some cases cause a life-threatening reaction called serotonin syndrome. The FDA issued a warning about this interaction on July 19, 2006. In addition to sweating, other symptoms suggestive of serotonin syndrome are: restlessness, hallucinations, loss of coordination, rapid heart beat, nausea/vomiting, diarrhea, overactive reflexes, and rapid changes in blood pressure.

Because there is not yet a good explanation for why SSRIs cause sweating, it has been difficult to develop effective solutions to the problem. Several small case series have identified potential treatments including the use of the systemic medications clonidine (a drug usually used to control blood pressure), benztropine (an anticholinergic), mirtazapine (brand name Remeron, an atypical antidepressant), and cyproheptadine (brand name Periactin, which is an antihistamine). The latter treatment was described in a case series presented in a letter to the editor in the American Journal of Psychiatry in May of 2002. Five patients taking anti-depressants [three of them on Prozac (fluoxetine), one on Effexor (venlafaxine) and one on Paxil (paroxetine)] were treated with cyproheptadine – either 4mg twice a day or once a day at bedtime. The excessive sweating side effect ceased in all five patients. The patients experienced minimal additional side effects and were able to maintain the positive effect over time. Of note, none of these patients lost efficacy of their antidepressant therapy after beginning treatment with cyproheptadine.

(November/December 2006) Unwanted sweating is a common side effect of treatment with anti-depressants, especially those that modulate serotonin levels in the brain. Prozac, Paxil and Celexa are commonly prescribed members of this group of drugs, known in medical circles as SSRIs (selective serotonin re-uptake inhibitors). Well-designed clinical trials have demonstrated that sweating occurs in 7% to 19% of depressed patients on these medications. In some fraction of these patients the symptoms are severe enough to cause them to stop or change their depression treatment. The exact mechanism by which these medications cause sweating is unknown, but it is thought that activation of the thermoregulatory center of the brain (the hypothalamus) is involved.

Unfortunately, many of the potential alternate antidepressants (such as Effexor, Cymbalta and Elavil) act by similar mechanisms and can have comparable side effects, leaving depressed patients in a bind. Furthermore, recent evidence suggests that interactions with other medications, in particular common migraine medications in the Triptan class (such as Imitrex and Maxalt), can exacerbate the problem and in some cases cause a life-threatening reaction called serotonin syndrome. The FDA issued a warning about this interaction on July 19, 2006. In addition to sweating, other symptoms suggestive of serotonin syndrome are: restlessness, hallucinations, loss of coordination, rapid heart beat, nausea/vomiting, diarrhea, overactive reflexes, and rapid changes in blood pressure.

Because there is not yet a good explanation for why SSRIs cause sweating, it has been difficult to develop effective solutions to the problem. Several small case series have identified potential treatments including the use of the systemic medications clonidine (a drug usually used to control blood pressure), benztropine (an anticholinergic), mirtazapine (brand name Remeron, an atypical antidepressant), and cyproheptadine (brand name Periactin, which is an antihistamine). The latter treatment was described in a case series presented in a letter to the editor in the American Journal of Psychiatry in May of 2002. Five patients taking anti-depressants [three of them on Prozac (fluoxetine), one on Effexor (venlafaxine) and one on Paxil (paroxetine)] were treated with cyproheptadine – either 4mg twice a day or once a day at bedtime. The excessive sweating side effect ceased in all five patients. The patients experienced minimal additional side effects and were able to maintain the positive effect over time. Of note, none of these patients lost efficacy of their antidepressant therapy after beginning treatment with cyproheptadine.